Ken Kalthoff, NBC 5 News
Only one case has turned up in Texas of complications related to tainted steroids.
North Texas doctors are monitoring some patients closely, after the federal government expanded the investigation in shots linked to a meningitis outbreak.
On Monday afternoon, the Food and Drug Administration and the Centers for Disease Control and prevention, announced that all shots produced at the New England Compounding Center in Massachusetts and administered to patients should be of concern.
The FDA’s statement said “the sterility of any injectable drugs, including ophthalmic drugs that are injectable or used in conjunction with eye surgery, and cardioplegic solutions produced by NECC are of significant concern”.
The FDA is asking doctors to monitor patients who may have received shots from the company during joint pain procedures or back pain procedure. Patients who also might have received shots in the eye during eye surgery or during heart procedures should be monitored for meningitis symptoms. But doctors say patients experiencing symptoms of meningitis should be the only ones concerned.
“They feel well, there's no reason to do anything. The only people that need to be fully investigated are the ones having symptoms. Headache, stiff neck, fever, and so on. So the majority of people of people don't have any of those symptoms, and they don't need to go run to their doctor,” said Dr Ed Goodman with Texas Health Dallas.
Doctors stress that the disease is not contagious.
Representatives with UT Southwestern, Baylor and Parkland told NBC 5 that their hospitals have not purchased any products from the New England Compounding Company.
Only one case has been reported in Texas since the outbreak was discovered. A central Texas woman who had the shot administered in Dallas.